Critically evaluate the use of cisapride, metoclopramide and erythromycin for gastric emptying in Intensive Care patients.

[Click here to toggle visibility of the answers]

College Answer

Cisapride: selectively enhances physiologic release of acetylcholine at level of myenteric plexus. Part  of  effect  via  activation  of  serotonin  (5-HT4)  receptors.  Enhances  oesophageal  peristaltic activity, gastric emptying, intestinal propulsive activity and colonic transit. Extensively metabolised via cytochrome P450 3A4 enzymes. Highly protein bound. Only administered orally. Significant adverse effects and interactions, especially prolonged QT interval (and arrhythmias) in particular when administered in patients at risk of arrhythmias or when administered concurrently with drugs that  prolong  QT  or  drugs  that  inhibit  P450  3A4  enzymes  (e.g.  azole  antifungals,  macrolide antibiotics, and protease inhibitors). Problems with limited availability, restrictions on prescribing, large number of documented interactions.

Metoclopramide: mode of action unclear (? via selective dopamine-2 receptor antagonist effects); sensitises tissues to the action of acetylcholine (motility effects abolished by anticholinergic drugs and  narcotic  analgesics).  Increases  tone  and  amplitude  of  gastric  contractions,  relaxes  pyloric sphincter and increases peristalsis of duodenum and jejunum. Administered orally, IV or IM. Conjugated by liver and renally excreted (reduced clearance with renal failure). Minimal protein binding. Dopamine agonist activity responsible for adverse effects (e.g. sedation, dystonic/extrapyramidal reactions).

Erythromycin: macrolide antibiotic that seems to stimulate motilin receptors, and enhances motilin release from enterochromaffin  cells of duodenum. Enhanced contractile effects on gastric antrum and duodenum. Administered orally or intravenously  ( probably IV more effective). Highly protein bound. Substantial hepatic metabolism. Prolonged QT and arrhythmias reported, as have hepatic dysfunction, overgrowth of non-susceptible organisms and colitis (Cl. difficile). Elevated levels of many other drugs (as a result of inhibition of metabolism) can lead to toxicity (e.g. theophylline, HMG-CoA reductase inhibitors, anti-epileptics, digoxin, warfarin etc).

Discussion

One study ran all of these drugs against each other to evaluate their comparative efficacy. The only useful finding was that metoclopramide worked faster than cisapride. And then cisapride was withdrawn from the market, following concerns of toxicity. The current Canadian Critical Care Nutrition Guidelines only mention metoclopramide and erythromycin (as well as enteral naloxone).

Features

Metoclopramide

Erythomycin

Cisapride

Class and mechanism

Antiemetic;

Dopamine receptor antagonist

Enhances gastric emptying rate and increases the tone of the oeseophageal sphincter

Macrolide antibiotic;

Motilin receptor agonist, motilin release enhancer

Increases the automaticity of enteric nervous system motor function

Prokinetic

5-HT4 receptor agonist

Enhances oesophageal peristaltic activity, gastric emptying, intestinal propulsive activity and colonic transit (although in the wake of its discontinuation, many believe these effects were overstated).

Advantages

Low toxicity
Synergistic effect with erythromycin

Low toxicity
Synergistic effect with metoclopramide

None?

Adverse effects

Increased prolactin release
Dystonic reactions

Allergic reactions
QT prolongation

QT prolongation
Significant risk of arrhythmia
Numerous drug interactions

 

References

References

MacLaren, Robert, et al. "Sequential single doses of cisapride, erythromycin, and metoclopramide in critically ill patients intolerant to enteral nutrition: a randomized, placebo-controlled, crossover study." Critical care medicine 28.2 (2000): 438-444.

 

The best resource for all EBM in this topic is the Canadian Critical Care Nutrition Guidelineswebsite.

 

Society Of Critical Care Medicine and American Society for Parenteral and Enteral Nutrition.Guidelines for the provision and assessment of nutrition support therapy in the adult critically ill patient. Crit Care Med 2009 Vol. 37, No. 5 , 2009